Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 114, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Dec 7, 2004, 5:39 AM EST for Pulaski County, Wayne County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 5:39 AM EST (10:39 UTC)
- Expired
- Dec 7, 2004, 10:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Pulaski County, KY, Wayne County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 071044
FFWJKL
KYC199-231-071500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
539 AM EST TUE DEC 7 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PULASKI
WAYNE COUNTIES IN EASTERN KENTUCKY
* UNTIL 1000 AM EST
* AT 535 AM EST...RADAR INDICATED A LARGE AREA OF MODERATE TO HEAVY
SHOWERS MOVING NORTHEAST ACROSS WAYNE AND PULASKI COUNTIES. RAINFALL
RATES UP TO HALF AN INCH PER HOUR CAN BE EXPECTED BETWEEN 5:30 AND
7:30 AM.
RECENT HEAVY RAINFALL HAS SATURATED GROUNDS ACROSS WAYNE AND PULASKI
COUNTIES. THE EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS
ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE
SUBJECT TO FLASH FLOODING SOME COMMUNITIES THAT WILL BE PARTICULARLY
SUSCEPTIBLE TO FLASH FLOODING INCLUDE CAINS STORE...FAWBUSH...AND
NAOMI IN WESTERN PULASKI COUNTY...AND STEUBENVILLE...MILL
SPRINGS...AND PARNELL IN WAYNE COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3670 8502 3677 8501 3682 8503 3683 8506
3699 8485 3703 8484 3713 8472 3729 8446
3717 8431 3710 8430 3707 8434 3702 8434
3665 8498
$$
GEOGERIAN2 follow-up statements
000 WGUS73 KJKL 071209 FFSJKL KYC199-231-071500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 709 AM EST TUE DEC 7 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR PULASKI AND WAYNE COUNTIES IN EASTERN KENTUCKY UNTIL 1000 AM EST... RADAR HAS INDICATED THAT OVER HALF AN INCH OF RAIN HAS FALLEN IN NORTHERN WAYNE AND WESTERN PULASKI COUNTIES BETWEEN 6 AND 7 AM. MODERATE TO HEAVY SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA BETWEEN 7 AND 8 AM. RAINFALL AMOUNTS WILL AVERAGE AROUND A HALF INCH...WITH ISOLATED SPOTS RECEIVING UP TO THREE QUARTERS OF AN INCH. SOME COMMUNITIES THAT HAVE SEEN THE HEAVIEST RAINFALL INCLUDE CAINS STORE...FAWBUSH...AND NAOMI IN WESTERN PULASKI COUNTY...AND STEUBENVILLE...MILL SPRINGS...AND PARNELL IN WAYNE COUNTY. EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GEOGERIAN
000 WGUS73 KJKL 071459 RRA FFSJKL KYC199-231-071515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 959 AM EST TUE DEC 7 2004 ...THE FLASH FLOOD WARNING FOR PULASKI AND WAYNE COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 10 AM EST... AT 959 AM EST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 4:40 AM EST, 59 minutes earlier.
Area forecast discussion, Dec 7, 4:40 AM EST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 440 AM EST TUE DEC 7 2004 .DISCUSSION... BUSY MORNING. BUSY SFC CHART. LOW PRESS OVER MO WILL CONTINUE ON A NE TRACK AND DEEPEN THROUGHOUT THE DAY. ONE WARM FRONT PUSHED NORTH FROM THE OH RIVER TO MID OH/IN LIFTING CIGS LATE IN THE EVE. NOW THE COLD FRONT IS QUICKLY PRESSING EAST WITH TS ALONG IT...PRIMARILY SOUTH OF ANOTHER WARM FRONTAL BOUNDARY NEAR THE SOUTHERN TN BORDER. MAINTAINING FLOOD WATCH FOR TODAY AS HEALTHY HALF TO ONE INCH RAINFALL AMOUNTS WILL BE ASSOCIATED WITH COLD FRONT. HEAVIER SHOWERS AND EMBEDDED TS WILL ONLY ADD TO THE RAINFALL. GREATEST FLOOD RISK STILL LOOKS TO BE THE CUMBERLAND RIVER BASIN WHERE THE MOST RAIN HAS FALLEN OVER THE PAST 30 HOURS...AND ONE AND THREE HOUR FF GUID IS AROUND ONE INCH. THEY ALSO WILL HAVE THE BEST CHC OF TS...ALBEIT STILL A LOW CHC. SVR LOOKS TO STAY TO OUR SOUTH...BUT INTENSE SHOWER COULD EASILY BRING DOWN GUSTS. DECIDED UPON NO WIND ADV TODAY. HAVE HIGHEST GUSTS IN THE FORECAST AROUND 40 MPH TAKING PLACE WITH AND BEHIND THE FNT. POST-FRONTAL MIX DOWN OF GUSTS WITH DRIER AIR WORKING IN A GOOD BET THIS AFTERNOON. LIMITING FACTOR WILL BE HOW QUICKLY THE SYSTEM DEPARTS. WINDS TO DIMINISH DRAMATICALLY BY MIDNIGHT. FOG MAY BE A POSSIBILITY IF WINDS BACK OFF QUICK ENOUGH...BUT WITH LOW CONFID...DID NOT ADD TO THE FORECAST YET. WENT UNDER MOS AND JUST UNDER RECORD HIGHS FOR TODAY DUE TO A RAIN COOLED START AND POST FRONTAL AFTERNOON. WITH WINDS STAYING UP FOR THE FIRST PART OF THE NIGHT AND WITH NO REAL COLD PUSH...BUMPED TONIGHTS MINS UP. HIGH PRESS MOVES OVER THE AREA FOR WED...WITH MOSTLY CLEAR SKIES AND SEASONABLE TEMPS. THE NEXT SYSTEM...ANOTHER SOUTHERN SYSTEM...APPROACHES THU MORNING WITH THE GFS MAINTAINING ANOTHER SWATH OF PRECIPITATION ALONG THE TN/VA BORDER. && .PREV DISCUSSION... 1150 PM EST MON DEC 6 2004 UPDATED EARLIER THIS EVENING...BASICALLY TO ACCOUNT FOR LATEST TRENDS IN THE PRECIP BAND THAT IS GRADUALLY WORKING ITS WAY N ACROSS THE REGION IN ADVANCE OF A WARM FRONT TO OUR SW. RAINFALL TOTALS FROM PREVIOUS FORECAST STILL LOOK OK. DID BUMP UP WINDS A BIT IN SOME ZONES ON TUE AND ADDED NEAR RECORD HIGH WORDING. OVERALL THE FORECAST WAS IN GOOD SHAPE. ISSUED A FOLLOWUP STATEMENT FOR FFA...BASICALLY TO JUST FRESHEN UP WORDING. SOME LOCALIZED HYDRO PROBLEMS LATER TONIGHT OR ON TUE STILL LOOK POSSIBLE. LATER SHIFTS WILL WANT TO LOOK AT POTENTIAL FOR CONVECTION TOMORROW ALONG WITH WHETHER OR NOT AN NPW FOR A WIND ADVISORY WILL BE NEEDED. UNIDIRECTIONAL FLOW AROUND MIDDAY AND INTO THE AFTERNOON ON META FORECAST SOUNDINGS LOOKS FAVORABLE FOR SOME STRONGER GUSTS TO MIX DOWN. THE BEST CHANCE WOULD PROBABLY BE OVER THE HIGHER ELEVATIONS ALONG THE VA BORDER. HOWEVER...HAVE SOME DOUBT AS TO HOW STRONG GUSTS WILL BE OUTSIDE OF CONVECTION...SO HELD OFF ON AN NPW FOR NOW. && .PREV DISCUSSION... 528 PM EST MON DEC 6 2004 CURRENT SFC ANALYSIS SHOWS WARM FRONT LOCATED ACROSS THE SOUTHERN TENNESSEE VALLEY. CURRENT MOSAIC RADAR SHOWS RAIN ACROSS MOST OF TENNESSEE. ETA HAD THE BEST HANDLE ON THE CURRENT SITUATION...SO LEANED TOWARDS THE ETA FOR TIMING IN THE SHORT TERM. WARM FRONT LIFTS NORTH OVER THE STATE LATE TONIGHT. FOR QPF WENT WITH 1-2 INCHES ACROSS THE BOARD. SEE THE FLOOD WATCH FOR ADDITIONAL DETAILS. HIGH WINDS ARE ALSO POSSIBLE LATE TONIGHT AND TOMORROW...AS THE LOW DEEPENS AND THE GRADIENT TIGHTENS ALONG STRONG 850 WINDS. WENT WITH GUSTS UP TO 40 MPH AND 45 MPH ON THE RIDGES. SHOULD BE A LULL TOMORROW WHEN THE WARM FRONT LIFTS NORTH AND THE COLD FRONT PASSES THROUGH THE AREA. LIS ARE AROUND -1 TO -2 TOMORROW...SO LEFT A MENTION OF THUNDERSTORMS IN THE FORECAST. WEDNESDAY WILL BE DRY...AS HIGH PRESSURE SKIRTS BY THE AREA. ANOTHER WARM LIFTS OUT OF THE GULF STATES THURSDAY MORNING...BRINGING ANOTHER CHANCE OF RAIN TO THE STATE. THE HIGHEST POPS WILL BE ALONG THE TENNESSEE AND VIRGINIA BORDERS. FOR TEMPS...WENT CLOSER TO THE FWC NUMBERS FOR HIGHS TOMORROW. HIGHS WILL BE WELL ABOVE NORMAL AND POSSIBLY CLOSE TO RECORD HIGHS...BUT BOTH THE MAV AND MET LOOK TOO WARM WITH READINGS WELL ABOVE THE CURRENT RECORDS AT BOTH LOZ AND JKL. GENERALLY STAYED CLOSE TO THE MAV NUMBERS FOR THE REST OF THE SHORT TERM. FOR THE EXTENDED...FRIDAY THROUGH MONDAY. LEANED TOWARDS THE GFS PER HPC FOR THE EXTENDED. BIG CHANGES ARE IN STORE...AS THE UPPER TROF DEEPENS OVER THE EASTERN U.S...BRINGING MUCH COOLER TEMPERATURES FOR THE WEEKEND. FRIDAY A COLD FRONT DROPS OUT OF THE UPPER MIDWEST...BRINGING COLD AIR AND A CHANCE OF RAIN ON FRIDAY AND POSSIBLY MIXING WITH SOME SNOW ON FRIDAY NIGHT. LEFT POPS OUT FOR SATURDAY...BUT SOME UPSLOPE MAY BE POSSIBLE AND POPS MAY BE NEEDED. NEXT SYSTEM DROPS OUT OF THE GREAT LAKES ON SUNDAY... BRINGING ANOTHER CHANCE OF RAIN EARLY AND RAIN OR SNOW SHOWERS SUNDAY NIGHT AND ANOTHER SHOT OF COLD AIR. FOR TEMPERATURES GENERALLY STAYED CLOSE TO MEX NUMBERS. && 1110 AM EST MON DEC 6 2004 15Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE TO OUR WEST WITH ONE WARM FRONT LIFTING NORTH THROUGH OHIO AND ANOTHER DEVELOPING JUST ALONG THE KENTUCKY AND TENNESSEE BORDER. TEMPERATURES HAVE BEEN HELD IN CHECK SO FAR TODAY BY THE LOW CLOUDS AND LIGHT FOG. EXPECT SOME THINNING OF THE CLOUDS TO ALLOW FOR A BETTER RISE INTO THE AFTERNOON. RADAR SHOWS MAINLY LIGHT SHOWERS RUNNING ALONG THE BOUNDARY TO OUR SOUTH. THIS SHOULD CONTINUE TO BE THE CASE AS THE FRONT SLOWLY LIFTS NORTH THROUGH OUR SOUTHERN COUNTIES. HOWEVER... WILL LOWER POPS FOR MOST OF THE CWA THIS AFTERNOON AS THE LATEST MODELS AND OBSERVATIONS INDICATE THAT THE SHOWERS WILL NOT AMOUNT TO MUCH UNTIL AFTER 00Z. WILL ALSO OPEN UP A TEMP RANGE THIS AFTERNOON WHERE NECESSARY. UPDATED TEXT FORECAST OUT SHORTLY WITH NEW GRIDS AND WEB GRAPHICS TO FOLLOW. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA THROUGH 4 PM TUESDAY. && OUDEMAN
Hazardous weather outlook, Dec 7, 4:50 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 450 AM EST TUE DEC 7 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 450 AM EST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CONTINUED THREAT FOR FLASH FLOODING DUE TO MODERATE TO HEAVY RAINFALL THAT WILL MOVE THROUGH THE AREA TODAY. WITH SATURATED GROUNDS...RAIN WILL QUICKLY RUN OFF INTO AREA CREEKS AND STREAMS...WITH RAPID RISES POSSIBLE. ISOLATED RIVER FLOODING WILL ALSO BE A POSSIBILITY ACROSS THE CUMBERLAND RIVER BASIN. SEE SDFFFAJKL FOR MORE DETAILS. ADDITIONALLY...WINDS WILL INCREASE TODAY WITH SOME GUSTS AROUND 40 MPH...ESPECIALLY ALONG AND NORTH OF INTERSTATE 64 AND ACROSS THE HIGHER ELEVATIONS OF FAR EASTERN KENTUCKY. THERE IS A SMALL CHANCE FOR THUNDERSTORMS TODAY. TODAYS RAIN AND WIND IS ASSOCIATED WITH A COLD FRONT THAT WILL PASS THROUGH EASTERN KENTUCKY THIS AFTERNOON. WITH ITS PASSAGE...THE THREAT OF HEAVY RAIN AND ADDITIONAL FLOODING WILL END. WINDS WILL REMAIN GUSTY INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE A CHANCE OF SNOW SHOWERS THIS WEEKEND...MAINLY IN THE EASTERN MOUNTAINS ALONG THE VIRGINIA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. OUDEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 7:30 AM EST | Flash Flood Warning | JKL | McCreary | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.